Heart racing

I am a 47 year old female. I was put on natural progesterone about 6 year's ago and my daily panic attacks went away. My thyroid was in normal range but one year into my regiment my doc added amour thyroid. I never really felt much affect from it. No weight lose actually the contrary. I have gained 25 pounds over the last 6 years and my hair has thinned significanly. The doctors answer is to just keep adding more thyroid. I am now up to 3.5 grains.. My lab results are always in the normal range.

So here is where the story gets interesting. A few weeks ago I was put on Aderral by family doc. I have ALWAYS sruggled with symptoms of ADD but never pursued medicine. But niw U was struggling with school work.... she put me on a very low dosage 10 mil. Because I worry about med I only took half of that. I took 5 mil off and on for about 3 weeks. During that time my new monthly prescription of thyroid arrived (no dosage changes just next months pills). The next week I started noticing rapid resting heart rate. I had only taken 5 mil aderral that week but still being cautious and my semester ending I stopped the aderral. Here I am a week later. I have taken no aderral for a week but I still have a resting heart rate of between 80 when I wake and 90 to 115 during the day. I called my thyroid doc and be said stop taking the thyroid and call him Monday. I am on day 3 of no armour thyroid and I have noticed a slight decrease in heart rate maybe 3 to 5 beats per minute.

I am not a doctor obviously and I will contact mine next week. But here is what I am wodering. Is it possible that my thyroid actually is capale of functioning but the armour has taken over. Then when I took the small doses of aderral it jump started my thyroid again?

It just seems strange that all of a suden my heart rate is up. I would like to blame the aderral but 3 problems with that idea

1. I did nit start noticing the heart unail 3 weeks after stArrington aderral. And I had alead starting taking less.

2. I have been off the aderral for a week and no change.

3. I only took a SMALL dose off and on for a month so long term effects seem improbable.

I am having loose stool and no dry skin. I am more thirsty than normal, my mouth seems a little dry.

One more thing since getting off the thyroid I am more tired but still able to functon with no problems. My memory is kinda going a little crazy. But other than that no hair loss yet no sweats nothing else really. The heart rate increase is my biggest concern. In the past when I didn't take my thyroid at the right time I would notice excessive hair loss in the showe and throughout the day, not tons but noticable, not the case after 2.5 days with no thyroid.

Honestly I would love to get off thyroid and use Aderral as needed maybe twice a week. It really helped me. But for now I just want to figure out what is going on. Any ideas?

Thank you

3 Replies

  • Hi there

    I am surprised a doctor would put you on Thyroid medication if you were in normal range, let alone Armour - it's usually Levothyroxine (synthroid in the USA). I'm afraid I know nothing about the condition & medicine you are on, I hope others can help you.

    It is not advisable to stop thyroid medication, you must consult your doctor anyway.

    We usually ask members to obtain their thyroid test results and post them (with ranges) for folk to help, it is also helpful to have iron (ferritin) folate & B12, & vitamin D tested.

    This is what Drugs.com has to say about the combination

    "Interactions between your selected drugs


    thyroid desiccated & amphetamine

    Applies to: Armour Thyroid (thyroid desiccated), Adderall (amphetamine / dextroamphetamine)

    Talk to your doctor before using thyroid desiccated together with amphetamine. Combining these medications may increase the risk of cardiovascular side effects such as high blood pressure, palpitation, chest pain, and irregular heart beat. If you have preexisting heart disease, your condition may worsen. You may need a dose adjustment or more frequent monitoring by your doctor to safely use both medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor."


  • Welcome to the forum, Una1.

    It's not likely you will experience hypothyroid symptoms only 2-3 days off Armour but you should expect to start feeling hypothyroid within a week to 10 days. Hypothyroidism is a life long condition requiring daily replacement (unless you are over medicated). Thyroid repacement isn't something you can get off and although Aderall may be helping an ADD condition it is not a substitute for Armour or other brands of thyroid replacement.

    Heart racing and palpitations can be due to under and over medication so the best thing to do is to have a thyroid function blood test in the next couple of days to see what's going on. Normal range is very broad so ask your doctor for a printout of your results with the ranges (figure in brackets after results) and post them in a new question for advice.

  • Just googled "aderall" - Google says it should not be taken if hyperthyroid

    If taking high dose thyroid replacement then we are in effect in medically induced state similar to hyperthyroidism


You may also like...